In recent years, bisphosphonates such as Fosamax have been tied to aFosamax medical condition called Osteonecrosis of the Jaw (ONJ), an extremely painful and disfiguring jaw bone disease that causes the jaw bone to decay and die, making it difficult to eat or even speak. Thus, while Fosamax is designed to help prevent and treat bone loss, Fosamax ironically can also cause jaw bone loss.

The original Fosamax label issued by Merck in 1995 failed to include any warning that Fosamax may cause jaw bone decay or death. However, after a story published by the Journal of Oral and Maxillofacial Surgeons uncovered that many patients suffering from ONJ were also taking Fosamax, the FDA initiated an investigation into Fosamax’s adverse side effects. In January 2005, the FDA recommended that Merck revise the Fosamax warning label to include a precaution that Fosamax may be related to ONJ. While Merck eventually complied with the FDA’s request, Merck did not issue the new Fosamax warning label until several months later. In addition to asking Merck to revise its Fosamax label, the FDA has asked all bisphosphonate manufacturers to include a new warning in the medication label about the possible link between bisphosphonates and ONJ. Besides Fosamax, many different bisphosphonates are available on the market, including Actonel, Aredia, Boniva, and Zometa.  In addition to ONJ, bisphosphonates, like Fosamax, have been known to cause severe bone, joint, and muscle (musculoskeletal) pain in some patients. Although Fosamax’s labeling includes a warning that severe musculoskeletal pain is a possible adverse side effect caused by the drug, the FDA has stated that healthcare professionals could easily overlook the link between Fosamax and severe musculoskeletal pain. The FDA says this could result in delayed diagnosis and prolonged pain, causing physicians to unnecessarily prescribe pain relieving medications. As a result, the FDA recently issued a health alert warning physicians to be aware that Fosamax use could be responsible for severe musculoskeletal pain in patients suffering from this symptom. 

According to a new study, Fosamax may also be related to the chronic heart condition known as atrial fibrillation, which causes a recurring irregular heart beat. In fact, the study suggests that women who use Fosamax may be twice as likely to develop atrial fibrillation as women who do not use bisphosphonates. Atrial fibrillation occurs when a problem with the heart’s electrical system causes the atria to quiver, or fibrillate. The quivering interrupts the normal rhythm between the heart’s upper and lower chambers, which may cause the heart to beat fast and irregularly. While atrial fibrillation usually is not life threatening, the condition can lead to more serious heart problems such as stroke, heart failure, and heart attack.

If you or a loved one has suffered an injury that you suspect is associated with Fosamax, Actonel, Aredia, Boniva, Zometa, or any other medication, our bisphosphonate injury lawyers can confidentially inform you of your legal rights and options at no cost or obligation to you. Contact Us Today.

Published November 17, 2011 by